Skip to content
Includes Expert Content
Butrans Patch
avatar
An_258355 posted:
Hi there, I'd like to ask a question if I may please. I've been looking online for information on how to get off the butrans patch (5mg) I have been on this now for about 3 years. I was placed on this due to a spinal infection/inflammation and the lingering affects due to nerves thereof - a 'general' diagnosis has been possible lyme/west nile - whatever it is/was - I am still (4 yrs. later numb from the knees down - numbness is intermittent and moves about from knees down to feet worsening by night time) this equally took me out pelvically which I continue to seek therapy for with some changes occurring. I am still on a walker as, whatever this was took out my left leg in particular however my right leg/foot is fine. It's been a trip - but I'll beat it - darn if I won't. All said, though and back to topic - might there be any suggestions on how to "get off" this butran's patch - again I've been on the lowest dose? Can I just take the darn thing off and ride it out or is this dangerous? I'd rather not take another drug to forego the butran's as had been previously suggested - it was suggested perhaps revving up the hydrocodone which I will not do - I take hydrocodone only when things are so unbearable sleeping wise and only at night if the need be. I dislike drugs - they don't react well on me hence I will do anything to "not" take something if at all possible. I take an anti inflammatory (gabapentin) twice a day presently and am hopeful this will somehow suffice. So I would really appreciate any thoughts on this subject matter and thanks very much in advance for your time.
Reply
 
avatar
annette030 responded:
Gabapentin is not an anti-inflammatory, rather if is an anti-seizure medicine that is also good for chronic pain. I take it myself.

I would discuss getting off of the Butran patch with the doc who prescribes it for you.

Take care, Annette
 
avatar
djgig replied to annette030's response:
thx for reply Annette - indeed this has been discussed with the doctor and response is to rev up hydrocodone as mentioned in my post. I am understanding the gaba is not an anti inflam rather an anticonvulsant and works on the chemicals w/in the brain etc. when someone is in pain. This question however is not about the gaba rather the butrans and I have understood even though I'm on the lightest patch doseage it doesn't matter one still needs to be weaned off it! Wow - anyway from another post a doctor actually suggested something I will broach with my two docs and go from there. At any rate - it was nice you responded and all the best to you! Debbie-
 
avatar
Peter Abaci, MD responded:
The active ingredient in the Butrans Patch is buprenorphine, which does have some partial activity on the opiate receptor. These are the same receptors that traditional narcotic-based pain killers would act on, like the hydrocodone, for example. As a result, there can be withdrawal symptoms when discontinuing buprenorphine from your system. Withdrawal symptoms can be extremely uncomfortable in some cases, but they usually subside over a period of days. There are certain medications that can help dampen the withdrawal symptoms until they eventually disappear, including clonidine and ondansetron.

While experiencing withdrawals can be very difficult to deal with, it isn't typically considered to be otherwise medically dangerous. Nevertheless, it is very important to work out your specific plan with your doctor before making any medication changes.
 
avatar
annette030 replied to djgig's response:
Dr. A. says it is not medically dangerous to withdraw from the Butrans patch, so if you want to, go for it. I am aware of withdrawal from opiates not being dangerous, but wasn't sure about Butran.

What symptoms do you get as you go down in dosage? Increased pain or withdrawal symptoms?

Take care, Annette
 
avatar
annette030 responded:
Have you tried taking ibuprofen (or other anti-inflammatory) or tried using Lidoderm Patches? You might at least have these on hand when you do go through withdrawal from that last 5 mg. of Buttons.

Take care, Annette
 
avatar
djgig replied to Peter Abaci, MD's response:
Dr. Abaci, thanks so very much for your time in response. I am discussing this presently with my Internist - we're putting me on one more script (which is four weeks- one patch a week) - in two weeks will discuss again w/the doc who is researching alternatives etc. and come up with a plan - once before I didn't even think about side effects (as I'd never been on something I had to think about side effects for frankly) and just plum took myself off the patch. I was about four weeks into it (being off it) but, I have been taking it for the extreme numbness turned pain by evening in my lower legs especially and low and behold 4 weeks being off it was watching TV with my other half and wasn't aware I'd begun stepping my feet up and down on the carpet and he called me on it asking what was going on, which then brought my attention to it. My legs were so burdensome so that's when I realized I guess that little patch was helping with something - hence, put myself back on it. Discussed my little (know it all) move with the doc thereafter and was told to never attempt that again as I must gradually come off of it as it was nothing to fool around with. Anyway - long winded - who me - I will come back to whatever resolution is decided upon if, for nothing else, than perhaps someone else it may eventually aid:)! Thank you again for responding to me. Best, Debbie-
 
avatar
djgig replied to annette030's response:
Hi Annette, thanks again for responding further - appreciate that! No frankly haven't tried plain old ibuprofen - nor your mentioned patches of the lidoderm. As stated to the doctor A. my internist and I are going to come up with some plan - honestly I reached out on posts as my doc didn't seem to give me a warm and fuzzy feeling with know-how on how to take me off without having me rev up hydrocone and that is NOT me - I dislike any form of drug unless absolutely necessary and I wasn't keen on that suggestion and stated such to him. On another site it was suggested Subutex which is not time released but when I'd mentioned this to him he said no Debbie I'm not keen on that that's an opiut withdrawal sort of drug which I don't believe is called for here. So he's looking same up and we'll concur again in two weeks. I will come back as stated to the doctor again with hopes that whatever the resolution may eventually aid someone else. I was generally diagnosed with West Nile/Lyme - and when all else fails generally diagnosed Transverse Myelitis - it took me out belly button down - though pelvically in going through heavy therapy things are slowly coming back to fruition - but wow it's been a long slow recovery (which I'm thankful is still happening mind you) but this August 20th - it'll be four years! Still on a walker as it took out my balance - hit my spine but now the inflammation is down but scarring remains however numbness is prominent quite heavily - knees down and runs intermittently - I'm gonna lick this one way or the other, darn if I'm not (sorry always talking to myself on this here) - so bottom line of all that jargon is - that's what this is for. So thanks again Annette, really and talk with you in a couple weeks with hopeful resolution. Be well, Debbie-
 
avatar
annette030 replied to djgig's response:
Let us know any resolution, it might help others.

You sound like my kind of woman.

Take care, Annette
 
avatar
77grace replied to djgig's response:
Hi ,
I am sorry to hear that you contacted such terrible illness !
But you definatly have a really great attitude and I wish you the best in healing quickly !
Peace 77grace
 
avatar
djgig replied to 77grace's response:
Well that's very nice of you to have said, thank you for your commentary! We are left with no choice as I see it but to fight onwards - right?! Wishing you all the best to you as well, Debbie


Featuring Experts

Peter Abaci, MD , is certified in anesthesia and pain management by the American Board of Anesthesiology. Dr. Abaci received his undergraduate educat...More

Helpful Tips

medication
Hi! I hope this finds you feeling better I know finding the right meds are hard. I agree with fentanyl being strong...have they ... More
Was this Helpful?
1 of 8 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.